Frank LoVecchio, DO, is a medical toxicologist at the Banner Poison and Drug Information Center. For more information on this topic, talk with your physician or call the Poison Center at (800) 222-1222.
Question: Can following a particular diet or eating certain foods reduce the effectiveness of prescription medications?
Answer: Maintaining a healthy diet full of fruits, vegetables, whole grains, lean meats and low-fat dairy is recommended for most people, but depending on what medications a person is taking, certain foods can be problematic. For example, studies have shown that cholesterol-lowering medicines, also called statins, may be affected by pomegranate and cranberry juices, and even heart-healthy olive oil.
Food and medicine interact in two ways: A particular food may block absorption of a drug, which lowers the dose the person receives; or the food may increase absorption of the medication, resulting in a potential overdose. Age, weight and gender can also impact how the body responds to a given drug. However, in most cases, an interaction between food and medicine only occurs if the person consumes significant portions of that particular food. Small quantities are not usually cause for concern.
For example, grapefruit juice provides vitamin C, potassium and lycopene. But chemicals in grapefruit juice and grapefruit pulp interfere with the enzymes that break down (metabolize) various drugs in the digestive system, such as certain calcium channel blockers and cholesterol-lowering drugs. The result can be excessively high levels of these drugs in the blood and an increased risk of potentially serious side effects.
Mixing alcohol with medications such as valium, etc can have deadly complications.
Quinolones (Ciprofloxacin/CIPRO Levofloxacin/LEVAQUIN, etc.) can bind to calcium rich foods in the intestines and negate their antibacterial effect.
While people are encouraged to choose foods and vitamin supplements that are beneficial to their diets, such as antioxidant-rich produce and healthy oils and nuts, they should be aware that the rising consumption of such foods can increase the possibility for adverse reactions to medications.
Researchers are regularly discovering new and unintended side effects when certain foods are combined with particular medications or supplements. Patients must advise their doctors of any vitamins or supplements they are taking, and should always ask for information regarding dietary restrictions when starting a new medication.